9 Jun 2009
The Department of Health (DH) today (June 9) called on members of the public not to buy or use a slimming product named "Super Slim (Yani)" which was found to have contained sibutramine and phenolphthalein, both of which can cause serious side effects.
The appeal was made following an investigation into a report by the Hospital Authority concerning a 16-year-old girl with psychiatric symptoms after consuming the slimming product.
The patient presented with emotional instability, mental confusion, hallucination, and self muttering and was admitted to Pamela Youde Nethersole Eastern Hospital on May 28.
Investigation revealed that the patient had taken the slimming product concerned for more than one month prior to the onset of illness. The source of the slimming product is still under investigation.
The spokesman said HA laboratory analysis on the product sample showed the presence of sibutramine and phenolphthalein.
A spokesman for DH said Sibutramine is a western medicine used as appetite suppressant for slimming. Its side effects include increased blood pressure and heart rate, symptoms of psychosis, and possibly convulsion. People with heart problems should not take it.
Phenolphthalein was used for treating constipation but has been banned for its cancer causing effect.
The spokesman said, products containing sibutramine must be registered under the Pharmacy and Poisons Ordinance and can be sold only on a doctor's prescription and under supervision of a pharmacist.
Sale of unregistered pharmaceutical product is an offence liable to the maximum penalties of a $100,000 fine and two years' imprisonment.
The spokesman said: "Those who have possessed the products should stop using it immediately and consult medical professionals for advice if they feel unwell."
They should destroy and dispose of the products or submit them to the department's Pharmaceutical Service at 3/F, Public Health Laboratory Centre, 382 Nam Cheong Street, Kowloon during office hours.
The spokesman said, "Weight control should be achieved by observing good diet and appropriate exercise. They should consult healthcare professionals before using any medication for weight control."